Colorado, 2009

High Wind in Colorado, January 19, 2009

January 19, 2009 · NWS BOU · 1 event in 1 county or zone

Strong northwest winds gusting to 58 mph occurred over northern Lincoln County. The combination of strong winds and very dry conditions caused areas of blowing dust and dirt to create brownout conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
6
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong northwest winds gusting to 58 mph occurred over northern Lincoln County. The combination of strong winds and very dry conditions caused areas of blowing dust and dirt to create brownout conditions. As a result, visibilities were restricted to near zero along sections of Interstate 70. Along the interstate near Genoa, eight passenger cars and six tractor-trailer trucks were involved in a collision. Two people were killed and at least 6 others were injured, one seriously. The multi-vehicle collison forced the closure of the interstate for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 19, 3:30 AM MST, 8 hours earlier.

Area forecast discussion, Jan 19, 3:30 AM MST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MST MON JAN 19 2009

.SHORT TERM...LITTLE CHANGE IN THE OVERALL PATTERN WITH AN AMPLIFIED
AND STATIONARY UPPER LEVEL RIDGE OVER THE WRN UNITED STATES.  AS A
RESULT A STRONG NORTHERLY FLOW ALOFT IS EXPECTED TO CONTINUE OVER
THE NERN PLAINS OF COLORADO.  ASIDE FM A SLIGHT MODERATION IN
TEMPERATURES...CONDITIONS WILL REMAIN IN A RATHER STEADY STATE WITH
PERSISTENT WINDY CONDITIONS IN THE AFTN AND EVNG.  COLD AMS WL
REMAIN TRAPPED IN THE VALLEYS OF JACKSON AND GRAND COUNTIES SO WL
STICK TO TEMPERATURES SIMILAR TO SUNDAY IN THOSE AREAS.

.LONG TERM...A LARGE UPPER LEVEL RIDGE WILL BE CENTERED OVER THE
WESTERN U.S. TO START OFF THIS PERIOD TUESDAY. THE RIDGE WILL
PROGRESS EAST TUESDAY AND WEDNESDAY AS IT SLOWLY WEAKENS. THIS WILL
KEEP TEMPERATURES WARM FOR THIS TIME OF YEAR WITH DRY CONDITIONS. A
WEAK WESTERLY FLOW ALOFT WILL BE OVER THE REGION THURSDAY WITH A
WEAK DISTURBANCE OVER THE SOUTHWEST U.S. MOST OF THE WARM AIR WILL
REMAIN IN PLACE THURSDAY. AN INCREASE IN MID AND HIGH CLOUDS WILL
LIMIT THE HEATING THURSDAY KEEPING READINGS SLIGHTLY COOLER THAN
WEDNESDAYS HIGHS. AS THE SYSTEM OVER THE SOUTHWEST U.S MOVES EAST
OVER THE CENTRAL ROCKIES...IT WILL BRING COOLER AIR AND MOISTURE
FRIDAY. WILL KEEP POPS IN THE MOUNTAINS AND LOW POPS ACROSS THE
PLAINS FOR THIS DISTURBANCE.

FOR SATURDAY...MODELS ARE SHOWING A TROUGH ALONG THE WEST COAST.
THIS WILL INDUCE A RIDGE AHEAD OF IT OVER THE CENTRAL ROCKIES AND
WILL LOWER POPS SATURDAY AND INCREASE TEMPERATURES A FEW DEGREES.
WILL LEAVE SOME LOW POPS IN THE MOUNTAINS FOR THE UNCERTAINTY WITH
THIS PATTERN. MODELS DISAGREE WHAT HAPPENS WITH THE TROUGH ON
SUNDAY. THE ECMWF WANTS TO LIFT IT ACROSS THE ROCKIES...WHILE THE
GFS DIGS IT SOUTH ALONG THE WEST COAST. WILL LEAVE THE CURRENT
FORECAST OF SEASONAL TEMPERATURES AND LOW POPS FOR THIS PATTERN
UNTIL THINGS BECOME MORE CLEAR.

&&

.AVIATION...VFR CONDITIONS THROUGH THE PERIOD.  WEAK SWLY WINDS WILL
INCREASE AND SWITCH TO NWLY DURING THE AFTN AND EVNG...THEN RETURN
BACK TO DRAINAGE LATE TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/MEIER
Hazardous weather outlook, Jan 19, 10:44 AM MST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1044 AM MST MON JAN 19 2009

COZ030>051-201300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1044 AM MST MON JAN 19 2009

...RED FLAG WARNING FOR THE NORTHEASTERN PLAINS OF COLORADO UNTIL
5 PM MST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS WILL INCREASE ACROSS THE PLAINS OF COLORADO
THIS AFTERNOON. SPEEDS OF 20 TO 35 MPH AND GUSTS UP TO 50 MPH CAN BE
EXPECTED...STRONGEST NEAR THE NEBRASKA AND KANSAS BORDERS.  THESE
WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WITH SNOW-FREE
VEGETATION HAS PROMPTED A RED FLAG WARNING TO BE ISSUED FOR THE
NORTHEASTERN PLAINS. ALL OUTDOOR BURNING SHOULD BE AVOIDED.  THE
WIND WILL DECREASE LATER THIS EVENING.  ASIDE FROM SOME COLD AIR
TRAPPED IN VALLEYS OF GRAND AND JACKSON COUNTIES...A DRY AND
UNSEASONABLY WARM AIRMASS WILL BE IN PLACE OVER THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
January 19, 11:30 AM MST to 12:30 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
50 kt (58 mph) measured gust
Deaths
0 direct, 2 indirect
Injuries
0 direct, 6 indirect
Property damage
$250,000
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County2009-01-1968FemaleVehicle/Towed TrailerIndirect
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County2009-01-1937MaleVehicle/Towed TrailerIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150246.